North Dakota, 2017

Tornado and Hail in North Dakota, July 21, 2017

July 21, 2017 · NWS BIS · 35 events in 16 counties and zones

A humid air mass lifted into the area ahead of surface low pressure that was situated over far western North Dakota in the morning into the early afternoon. Two rounds of severe weather developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$492,000
Crop damage
$120,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A humid air mass lifted into the area ahead of surface low pressure that was situated over far western North Dakota in the morning into the early afternoon. Two rounds of severe weather developed. The first round, in the early to mid-afternoon, occurred as an upper level short wave trough passed through the area, with severe thunderstorms developing over the upper James River Valley. Damaging wind gusts were the primary concern with these storms. Later in the afternoon a surface trough affiliated with the surface low served as the focus for thunderstorm development, gradually moving east in the evening. The strongest wind gusts, estimated around 90 mph, occurred in Foster County, while the largest hail was reported to be baseball size and fell in Renville and Morton counties. A tornado also developed in Oliver County but produced no damage, though was visible from far distances, including the Bismarck area, due to the higher base of the thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 11:37 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 21, 11:37 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1237 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 1236 PM CDT Fri Jul 21 2017

Pops were increased north central ND early this afternoon in
response to a convective line that developed - likely associated
with an upper level impulse moving east across the northern part of
the state today. Latest CAM models still favoring south central ND
later this afternoon for severe storm development...so increased
pops south central this afternoon/evening when the mid-level cap
may break as temps increase. Activity expected to linger in the
James Valley through the evening hours.

UPDATE Issued at 1013 AM CDT Fri Jul 21 2017

PoPs were increased across northwest and north central ND through
the morning with this update in respect to the elevated convection
crossing that area in association with a weak impulse translating
eastward. MUCAPE up to 1000 J/kg and effective-layer shear values
of 40 to 50 kt suggest some potential for severe weather with this
elevated convection. Moreover, there is a non-zero chance that the
convection will become more surface-based and thus intensify in
the next few hours, but recent RAP iterations suggest MLCIN won't
weaken sufficiently for that until 19 or 20 UTC. The environment
across central and eastern ND this afternoon is still expected to
be characterized by MLCAPE of 2500-3000 J/kg and effective shear
around 50 kt. Anvil-level flow will also be significant in support
of potential supercells with very large hail initially, and a low,
but non-zero tornado potential given a discrete supercell moving
through this CAPE setting. Upscale growth could occur eventually
as cold pools aggregate by late afternoon or evening. CAMs through
the 13 UTC HRRR and 12 km NAMNest remain somewhat dispersive with
regard to the exact convective evolution, but may be displaying a
bit more clustering in advertising initiation occurring close to
Bismarck/Mandan in the 21-23 UTC time frame. Again, there's still
some uncertainty with how the morning convection will play out in
north central ND, but if trends in recent CAMs continue with the
next few hourly-update cycles, our confidence in the specifics of
timing and evolution may increase by midday.

UPDATE Issued at 635 AM CDT Fri Jul 21 2017

Not much change with this forecast update for today, as the severe
potential remains unchanged, as well as the uncertainty in the
CAMs through the 10 UTC HRRR. Did add PoPs for thunderstorms
across northwest North Dakota this morning. This could be a signal
for an upper level shortwave across eastern Montana that could
yield a round of earlier initiation north central around midday.
However, this remains somewhat uncertain.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Fri Jul 21 2017

Severe potential this afternoon and evening central, and near
critical fire weather conditions southwest highlight the short
term forecast.

See the fire weather discussion below for details regarding near
critical conditions southwest this afternoon and early evening.

Regarding severe convective potential, uncertainty still remains
in how the event may evolve as highlighted by run to run
inconsistencies across the CAMs through the 07 UTC HRRR. However,
the potential for large, destructive hail to 2 inches in diameter
or greater, damaging wind gusts to 75 mph, and a tornado or two
are possible across most of central North Dakota this afternoon
and evening.

A cold front approaching the US Highway 83 corridor around 18 UTC
with a likely pre-frontal trough, with a weak stationary front
across the US Highway 2 corridor will be the surface focal points
for initiation. Aloft, a few weak impulses across southeast
Montana this morning will propagate into south central North
Dakota by midday. A second stronger wave across southern Canada
arrives late this afternoon and early evening along the
international border. A moist boundary layer characterized by
surface dewpoints in the mid to upper 60s, possibly in the 70s
across the James River Valley, beneath steep mid level lapse rates
yields strong MLCAPE values of 2000-3000 j/kg. Deep layer shear
of 30-40kts, locally higher, perpendicular to the cold front/pre-
frontal trough favors discrete supercells in a highly unstable
environment. Thus, all threats with severe convection are
possible as mentioned above. The one limiting factor regarding the
tornado potential is weak low level flow and resulting SRH and
shear. However, given the strength of instability, relatively low
LCLs and likely supercells, a tornado or two is possible. Timing
of initiation is uncertain, as a couple rounds of initiation are
possible with the various forcing features. However, initiation as
early as 18-20 UTC is possible along the pre-frontal trough with
the earlier impulses, with a later round of initiation possible
with the stronger Canadian wave. A special 18Z sounding will be
launched today at Bismarck.

.LONG TERM...(Saturday through Thursday)
Issued at 401 AM CDT Fri Jul 21 2017

Critical fire weather conditions Saturday highlight the extended
forecast. See the fire weather discussion below for details
regarding the possibility for critical conditions southwest and
south central Saturday.

Will continue to monitor the potential for severe convection on
Monday as a cold front is favored by the 00 UTC global suites to
propagate across North Dakota.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Jul 21 2017

An upper level impulse moving east across northern ND late this
morning is expected to continue moving east this afternoon. Latest
convective cells have organized into a line near Bottineau/KMOT/New
Town. This elevated activity should continue moving east.

Otherwise, at noon CDT, a surface low had entered northwestern ND
and was located near KISN/Tioga/Stanley area. This low is forecast
to reach central ND near KBIS/KMOT by 21z-00z, and near KJMS by
around 03z. Dry air and westerly winds west of the front with
east/southeast winds and humid air ahead of it is forecast.
Thunderstorm initiation along this boundary is expected this
afternoon, with best chances near KBIS by around 21z-00z according
to the latest high res models.

Thunderstorms should increase in coverage late this afternoon into
the evening near KMOT/KBIS and into KJMS around 00z-04z. Severe
thunderstorms are expected with large hail and damaging winds.
Uncertainty regarding exactly where/when convection will initiate,
will continue to mention VCTS at KMOT/KBIS/KJMS through 03z, and
through 06z at KJMS.

&&

.FIRE WEATHER...
Issued at 401 AM CDT Fri Jul 21 2017

Near critical fire weather conditions are possible behind a cold
front this afternoon across southwest North Dakota. Relative
humidity is expected to fall to 15 to 20 percent with high
temperatures in the 90s. The source of uncertainty is forecast
wind behind the front at 15 to 20 mph sustained from the west,
which at this time may fall short of critical levels and occur
during a narrow window. This will closely be monitored.

For Saturday, afternoon humidity between 15 and 25 percent,
northwest winds sustained at 20 to 25 mph with higher gusts, and
temperatures in the 80s are forecast across southwest and south
central North Dakota. When combined with dry fuels, critical fire
weather conditions are possible. A Fire Weather Watch is in
effect.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for NDZ020-031>035-040>046.

&&

UPDATE...JV
SHORT TERM...PA
LONG TERM...PA
AVIATION...JV
FIRE WEATHER...PA
Hazardous weather outlook, Jul 21, 11:34 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1234 PM CDT Fri Jul 21 2017

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-221745-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1234 PM CDT Fri Jul 21 2017 /1134 AM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening across central North Dakota, generally along and east of
US Highway 83. Large, destructive hail to 2 inches in diameter or
greater, damaging winds to 75 mph, and a tornado or two are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible Saturday across
south central North Dakota. A Fire Weather Watch is in effect.

There is chance of thunderstorms Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across
central North Dakota. Please report severe weather to the National
Weather Service in Bismarck at 701-223-4582.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-221745-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
1234 PM CDT Fri Jul 21 2017 /1134 AM MDT Fri Jul 21 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Near critical fire weather conditions are possible across
southwest North Dakota this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible Saturday across
southwest and south central North Dakota. A Fire Weather Watch is
in effect.

There is chance of thunderstorms Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS/PA

In the hours before

Special weather statement, Jul 21, 12:34 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
134 PM CDT FRI JUL 21 2017

NDZ022-023-211900-
Wells ND-Sheridan ND-
134 PM CDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WELLS AND SHERIDAN
COUNTIES UNTIL 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Mcclusky, moving southeast at 40 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mcclusky, Goodrich, Manfred, Denhoff, Sheyenne Lake and Hoffer Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4733 10005 4733 10039 4750 10066 4770 10049
      4778 10025 4773 9969
TIME...MOT...LOC 1833Z 313DEG 34KT 4763 10031

EDWARDS

The radar

The Bismarck radar (KBIS), 104 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

25 hail, 8 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Wells

When
July 21, 1:25 PM CST to 1:30 PM CST
Where
Wells County, 0.93 mi W of Chaseley
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
47.450, -99.820

Several large branches were blown down in Chaseley.

Hail, Wells

When
July 21, 1:30 PM CST to 1:33 PM CST
Where
Wells County, 2.12 mi NNW of Cathay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.580, -99.410

Thunderstorm Wind, Foster

When
July 21, 2:18 PM CST to 2:23 PM CST
Where
Foster County, Juanita
Measured
64 kt (74 mph) measured gust
Property damage
$150,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
47.500, -98.680

Measured wind gusts to 74 mph combined with quarter size hail to cause widespread damage in the Juanita area. One foot diameter trees were broken down. Wind driven hail caused damage to windows, vehicles, and siding. A grain truck was knocked over, and a door was torn off a quonset hut. Crops were damaged, with some corn flattened. Other reports of wind included estimates as high as 85 mph.

Thunderstorm Wind, Foster

When
July 21, 2:22 PM CST to 2:26 PM CST
Where
Foster County, 0.69 mi N of Glenfield
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
47.460, -98.570

Multiple power lines and trees were down. A tractor-trailer truck was blown over.

Hail, Grant

When
July 21, 5:00 PM MST to 5:03 PM MST
Where
Grant County, 10.17 mi WSW of Shields
Measured
1 in hail
Reported by
Public
Coordinates
46.180, -101.330

Hail, Burke

When
July 21, 6:18 PM CST to 6:22 PM CST
Where
Burke County, 1.45 mi NNW of Northgate
Measured
1 in hail
Reported by
Public
Coordinates
49.000, -102.280

Hail, Emmons

When
July 21, 6:30 PM CST to 6:35 PM CST
Where
Emmons County, 7.06 mi NNW of Hague
Measured
1.75 in hail
Reported by
Public
Coordinates
46.130, -100.010

Hail, Renville

When
July 21, 7:00 PM CST to 7:05 PM CST
Where
Renville County, 3.89 mi WNW of Loraine
Measured
2.75 in hail
Reported by
Public
Coordinates
48.890, -101.630

Hail, Renville

When
July 21, 7:05 PM CST to 7:08 PM CST
Where
Renville County, 0.91 mi W of Loraine
Measured
1 in hail
Reported by
Public
Coordinates
48.870, -101.570

Hail, McLean

When
July 21, 7:07 PM CST to 7:10 PM CST
Where
McLean County, 0.69 mi S of Max
Measured
1 in hail
Reported by
Public
Coordinates
47.810, -101.300

Hail, Renville

When
July 21, 7:08 PM CST to 7:12 PM CST
Where
Renville County, 0.69 mi S of Loraine
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
48.860, -101.550

Hail, Logan

When
July 21, 7:32 PM CST to 7:35 PM CST
Where
Logan County, 12.44 mi N of Lehr
Measured
1.75 in hail
Reported by
Public
Coordinates
46.460, -99.350

Hail, Bottineau

When
July 21, 7:37 PM CST to 7:40 PM CST
Where
Bottineau County, 0.46 mi E of Renville
Measured
0.88 in hail
Reported by
Public
Coordinates
48.770, -101.290

Hail, McLean

When
July 21, 7:38 PM CST to 7:42 PM CST
Where
McLean County, 0.83 mi NW of Washburn
Measured
1 in hail
Reported by
Public
Coordinates
47.290, -101.030

Hail, Bottineau

When
July 21, 7:40 PM CST to 7:43 PM CST
Where
Bottineau County, 5.55 mi N of Maxbass
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.800, -101.140

Hail, Bottineau

When
July 21, 7:48 PM CST to 7:51 PM CST
Where
Bottineau County, 0.83 mi NNW of Maxbass
Measured
1 in hail
Reported by
Public
Coordinates
48.730, -101.140

Tornado, Oliver

When
July 21, 7:50 PM CST to 7:55 PM CST
Where
Oliver County, 3.89 mi WSW of Sanger to 3.87 mi SW of Sanger
Rating
EF0
Path length
0.17 mi
Path width
25 yd
Reported by
Public
Coordinates
47.150, -101.070

There were numerous reports of this tornado over a rural area of eastern Oliver County. It was visible from Bismarck and Mandan. No damage occurred and so the tornado was rated EF0.

Hail, Bottineau

When
July 21, 8:00 PM CST to 8:03 PM CST
Where
Bottineau County, 0.83 mi SSE of Newburg
Measured
1.75 in hail
Reported by
Public
Coordinates
48.710, -100.910

Hail, Bottineau

When
July 21, 8:24 PM CST to 8:27 PM CST
Where
Bottineau County, 0.83 mi SSW of Kramer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.690, -100.710

Hail, Bottineau

When
July 21, 8:27 PM CST to 8:30 PM CST
Where
Bottineau County, 0.69 mi S of Kramer
Measured
1.75 in hail
Reported by
Public
Coordinates
48.690, -100.700

Thunderstorm Wind, Dickey

When
July 21, 8:55 PM CST to 8:59 PM CST
Where
Dickey County, 1.46 mi SSW of Merricourt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.180, -98.760

Thunderstorm wind gusts were estimated by the public.

Hail, Dickey

When
July 21, 9:00 PM CST to 9:04 PM CST
Where
Dickey County, 1.59 mi WNW of Merricourt
Measured
1.5 in hail
Reported by
Public
Coordinates
46.210, -98.780

Hail, Dickey

When
July 21, 9:00 PM CST to 9:03 PM CST
Where
Dickey County, 2.8 mi S of Merricourt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.160, -98.740

Hail, Morton

When
July 21, 9:10 PM CST to 9:25 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
2.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
46.830, -100.890

Large hail fell over a broad swath of the city of Mandan, with the largest hail reported near the baseball field on 3rd Street SW.

Hail, McHenry

When
July 21, 9:16 PM CST to 9:19 PM CST
Where
McHenry County, 1.95 mi NE of Towner
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.370, -100.370

Hail, McHenry

When
July 21, 9:16 PM CST to 9:19 PM CST
Where
McHenry County, 0.46 mi W of Towner
Measured
1 in hail
Reported by
Public
Coordinates
48.350, -100.410

Hail, Burleigh

When
July 21, 9:25 PM CST to 9:29 PM CST
Where
Burleigh County, 1.67 mi NW of Bismarck
Measured
1.75 in hail
Reported by
Public
Coordinates
46.820, -100.790

Funnel Cloud, Pierce

When
July 21, 9:30 PM CST to 9:33 PM CST
Where
Pierce County, 4.6 mi SW of Rugby
Reported by
Trained Spotter
Coordinates
48.330, -100.060

A brief funnel cloud was reported.

Hail, Burleigh

When
July 21, 9:40 PM CST to 9:44 PM CST
Where
Burleigh County, 0.84 mi SW of (Bis)bismarck Muni A
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.770, -100.760

Hail, Pierce

When
July 21, 9:51 PM CST to 9:54 PM CST
Where
Pierce County, 4.37 mi SSW of Rugby
Measured
1 in hail
Reported by
Public
Coordinates
48.310, -100.010

Hail, La Moure

When
July 21, 10:10 PM CST to 10:13 PM CST
Where
La Moure County, Verona
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -98.070

Thunderstorm Wind, Emmons

When
July 21, 10:22 PM CST to 10:25 PM CST
Where
Emmons County, 0.69 mi N of Hazelton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.490, -100.280

Some large branches broke down in Hazelton.

Thunderstorm Wind, Emmons

When
July 21, 10:36 PM CST to 10:40 PM CST
Where
Emmons County, 5.55 mi S of Braddock
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
46.490, -100.090

Many tree branches were broken down.

Thunderstorm Wind, Logan

When
July 21, 10:45 PM CST to 10:48 PM CST
Where
Logan County, 7.5 mi WSW of Napoleon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.450, -99.910

Tree branches were broken down.

Thunderstorm Wind, Burleigh

When
July 21, 10:47 PM CST to 10:49 PM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715250, 715251, 715255, 715257, 715258, 715259, 715260, 715263, 715265, 715266, 715267, 715268, 715269, 715270, 715271, 715272, 715275, 715276, 715277, 715279, 715281, 715283, 715285, 715287, 715288, 715289, 715291, 715292, 715293, 715294, 715295, 715298, 715301, 715303, 715304.